Utah, 2017

Damaging Wind in Utah, April 18, 2017

April 18, 2017 · NWS SLC · 1 event in 1 county or zone

A trough moved through Utah on April 18, producing showers and thunderstorms; a severe wind gust was reported with one of those thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A trough moved through Utah on April 18, producing showers and thunderstorms; a severe wind gust was reported with one of those thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 18, 3:33 PM MST, 37 minutes earlier.

Area forecast discussion, Apr 18, 3:33 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 PM MDT Tue Apr 18 2017

.SYNOPSIS...A cold front will cross the area tonight. Another
storm is possible Thursday into Friday.

&&

.SHORT TERM (Thru 12Z Friday)...A broad upper low remains in
place in the ern Pac this afternoon. A short wave trof ejecting
out of this low is moving into the Great Basin. A stalled frontal
boundary remains across nrn UT and has started moving south again
with areas of rain and isolated thunderstorms developing along
and north of it. Scattered showers and thunderstorms are forming
over sern NV and wrn UT and these will increase across w-central
and swrn UT thru this eve.

The CA trof lifts thru UT tonight with a decent amount of
moisture and modest upper support. The cold front currently
between Provo and Delta will accelerate southward tonight and
surge thru the CWA accompanied by a broad band of heavy precip.

Cooler air north of the cold front has limited the surface based
instability this aftn and as a result, the severe weather threat
is pretty much non existent in this area the rest of today and
this eve. The most unstable air sits south of the front across wrn
UT and there remains a threat of brief wind gusts around 50kt with
cells in that area.

Winds ahead of the front area gusting into the 30 to low 40 mph
range and do not expect them to get any stronger thru this evening
away of any storms.

Widespread rain amounts of 0.5 to 0.75 inch or greater look
likely up and down the I-15 corridor and in the adjacent mtns this
eve. This looks to fall in a about a 6 hour window and minor
urban flooding along with ponding of water on roads and in poorly
drained areas could result. This rain plus ongoing snow melt from
higher elevations is forecast to send the South Fork of the Ogden
River above flood stage and a warning has been issued for this
drainage above Pineview Reservoir.

Snow levels will start out very high near 10000 ft and will lower
to about 7000 to 8000 ft in the precip with some slushy
accumulation on higher routes. Most major passes should run just
wet.

Post frontal winds could stay strong for a few hours in the ern
valleys this eve but will drop off after midnight.

Precip ends pretty quickly after midnight as the ejecting short
wave moves off to the northeast. Limited instability lingering on
Wed could generate a few aftn showers mainly north.

The next trof arrives on Thu. This is forecast to be a negative
tilt shearing feature with a cold front pushing into UT during the
day along with scattered showers. EC is about 6 hours faster with
the front and associated precip but the GFS does catch up by the
end of the day. This system is a little colder during the precip
period Thu but the airmass does cool down quite a bit more Thu
night with lingering orographic snow showers possible across the
north. This wave is also drier than the current system so water
amounts will be much lighter.

.LONG TERM (After 12Z Friday)...The mid-level low moves east of
the area early Friday, leaving a relatively cool (fcst SLC H7
temps around -8C) and dry airmass in its wake. Although mid-level
temps warm somewhat and cloud cover thins, the stability of the
airmass/modest northerly surface gradient should keep maxes around
5-10 degrees below climo on Friday. Significant warming begins on
Saturday as a mid-level ridge axis moves overhead and 700 flow
develops more of a southerly component. The warming trend
continues on Sunday as the ridge moves eastward and southwesterly
flow aloft increases in response to a deepening trough over the
west coast. Fcst maxes on Sunday are forecast to run about 10
degrees above normal in most locations, with maxes possibly
reaching/exceeding 90 in Utah's Dixie.

The aforementioned trough moves north of the area late
Sunday/early Monday and at this time it appears that the bulk of
the energy/precip associated with this feature will remain north
of the area. The GFS does depict this feature pushing a boundary
through northern Utah on Monday which cools temps 5-10 degrees
relative to Sunday. The Euro/Canadian are less bullish on any
cooling, so using a blend of guidance for Monday's temps resulted
in in most locations experiencing only a couple degrees of cooling
between Sunday/Monday. The next potentially significant Pacific
storm system begins to approach the area on Tuesday resulting in
increasing cloud cover and eventually a chance of frontal
precipitation. However at this point any details on
timing/intensity of this system are difficult to pin down due to
the usual issues associated with model consistency at the day 7+
range.

&&

.AVIATION...Winds at the SLC terminal should increase from the
northwest through the afternoon and evening, with a chance of
gusts greater than 30 mph between 23Z and 03Z. There is also a
chance of thunderstorms through 03Z, which could be accompanied by
erratic and stronger winds. MVFR conditions will be possible
under the heavier rain showers.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Wilensky
LONG TERM...Carr
AVIATION...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 18, 2:45 PM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
345 PM MDT Tue Apr 18 2017

UTZ001>016-019>021-517-518-WYZ021-191300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
345 PM MDT Tue Apr 18 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain showers will become more widespread across northern Utah and
southwest Wyoming late this afternoon and locally heavy during
the evening hours. Ponding of water on roadways will be possible,
causing travel impacts. In addition, the heavy rain is expected
to cause area rivers and streams to rise. Accumulating snowfall
is also expected, mainly above 8000-8500 feet this evening and
lingering overnight.

Southwest winds will continue to gust to 40 mph across
southwestern and south central Utah through the early evening
hours. There is also a potential for stronger winds as a cold
front crosses western and central Utah locations late this
afternoon into the early evening with the small potential for
strong or severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next colder storm is expected Thursday afternoon into early
Friday. Snow levels will drop from around 8000 feet Thursday
afternoon to near 6500 feet Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 154 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
April 18, 4:10 PM MST
Where
Tooele County, 22.97 mi WSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.330

The Causeway sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696208.